Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 320, NWS Shreveport, LA

August 22, 1997McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 22, 1997, 9:42 AM CDT for McCurtain County, Oklahoma. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 1997, 9:42 AM CDT (14:42 UTC)
Expired
Aug 22, 1997, 10:15 AM CDT
In force
33 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County McCurtain County, OK

What was reported inside it

TimeReportWhereRemark
Aug 22, 10:00 AM CDTHail 0.75Broken Bow, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 2.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 221441 RRA
SVRSHV
OKC089-221515-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
942 AM CDT FRI AUG 22 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 AM CDT
FOR THE FOLLOWING AREAS...
 
IN SOUTHEAST OKLAHOMA
 
   ...SOUTHERN MCCURTAIN COUNTY
 
AT 940 AM...THE SHREVEPORT DOPPLER RADAR SHOWED A POSSIBLE SEVERE
THUNDERSTORM SOUTHEAST OF VALIANT OKLAHOMA ALONG THE RED RIVER.
 
THIS THUNDERSTORM WAS MOVING SOUTHEAST NEAR 30 MILES AN HOUR.  THE
MAIN THREAT FROM THIS STORM IS HIGH WINDS TO 60 MILES AN HOUR THAT
MAY RESULT IN TREE AND POWER LINE DAMAGE.
 
THIS THUNDERSTORM WILL AFFECT THE COMMUNITIES OF GLOVER AND IDABEL
OKLAHOMA.
 
PEOPLE OUTSIDE SHOULD MOVE TO A STRONG BUILDING AND STAY AWAY
FROM WINDOWS.
 
VIII

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:51 AM CDT, 51 minutes earlier.

Area forecast discussion, Aug 22, 8:51 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
850 AM CDT FRI AUG 22 1997

NWLY FLOW MCS WILL CONTINUE TO MOV SE FROM SE OK INTO THE KSHV FA
THROUGH TODAY AND THIS EVENING.  ALL MODELS SHOW SYSTEM SLOWING
ALTHOUGH DO NOT BELIEVE THE AVN AS IT SHOWS THE SYSTEM STILL OVR SRN
FA DURING SAT MORN.  BELIEVE THAT CURRENT FCTS ARE SATISFACTORY WITH
INCREASING CLOUDS ACROSS E TX...SW AR...AND NW LA WITH SCT TO NUMEROUS
TSTMS.  FURTHER E TOWARDS NE LA AND SE AR APPEARS THAT THE
COMPLEX WILL ONLY PRODUCE WIDELY SCT TSTMS AT BEST PER RADAR AND
SATELLITE TRENDS.  ALSO DRIER AIR INDICATED OVR THIS AREA PER THE
12Z KJAN RAOB WITH PRECIPITABLE WATER AT 1.15 INCHES.  ONLY FCST ITEM
THAT NEEDS TO BE UPDATED ARE HIGH TEMPERATURES ACROSS NE TX AND
SE OK WITH HIGHS IN THE LOWER TO MID 80S.

TSTMS CONTINUE TO SLOWLY WEAKEN PER RADAR AND SATELLITE TRENDS AS
IS QUITE USUAL FOR NOCTURNAL NW FLOW EVENTS AFTER SUNRISE.  SOME
TSTMS MAY BE SEVERE THIS AFTERNOON WITH SFC SELY FLOW VEERING TO NLY
FLOW AT AROUND 400 HPA AHEAD OF THE MCS.  BELIEVE THAT RAINS WILL BE
HEAVY IN SOME AREAS...HOWEVER...WITH THE DRY WEATHER OF THE LAST
SIX WEEKS ACROSS MUCH OF NE TX...AM NOT CONCERNED WITH FLOODING
PROBLEMS.   VIII.

In the hours before

Local storm report, Aug 22, 8:07 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TO LOCATION
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 AM CDT THU AUG 21 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1047 PM    HARLETON                  TX   60 MPH TSTM GUST
08/20/97   HARRISON                       DOWNED TREES AND POWER
                                          LINES
Special weather statement, Aug 22, 9:21 AM CDT, 21 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151-
221515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
921 AM CDT FRI AUG 22 1997

...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA...

AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH
OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS.

MOVEMENT WAS SOUTHEAST AT 30 MPH.

THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO
JUST NORTHWEST OF PARIS.

SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF
RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN
DIAMETER AND DANGEROUS LIGHTNING.

THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT
PLEASANT TEXAS BY 1100 PM.

IV
Special weather statement, Aug 22, 9:21 AM CDT, 21 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151-
221515-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE SHREVEPORT LA
921 AM CDT FRI AUG 22 1997

...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA...

AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH
OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS.

MOVEMENT WAS SOUTHEAST AT 30 MPH.

THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO
JUST NORTHWEST OF PARIS.

SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF
RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN
DIAMETER AND DANGEROUS LIGHTNING.

THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT
PLEASANT TEXAS BY 1100 AM.

IV
Special weather statement, Aug 22, 9:22 AM CDT, 20 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151-
221515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
921 AM CDT FRI AUG 22 1997

...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA...

AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH
OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS.

MOVEMENT WAS SOUTHEAST AT 30 MPH.

THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO
JUST NORTHWEST OF PARIS.

SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF
RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN
DIAMETER AND DANGEROUS LIGHTNING.

THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT
PLEASANT TEXAS BY 1100 PM.

IV
Special weather statement, Aug 22, 9:26 AM CDT, 16 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151-
221515-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE SHREVEPORT LA
921 AM CDT FRI AUG 22 1997

...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA...

AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH
OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS.

MOVEMENT WAS SOUTHEAST AT 30 MPH.

THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO
JUST NORTHWEST OF PARIS.

SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF
RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN
DIAMETER AND DANGEROUS LIGHTNING.

THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT
PLEASANT TEXAS BY 1100 AM.

IV

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.